Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS Charleston, WV

June 15, 2000Mason County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 15, 2000, 1:13 PM EDT for Mason County, Putnam County, West Virginia. It was in force for 17 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2000, 1:13 PM EDT (17:13 UTC)
Expired
Jun 15, 2000, 1:30 PM EDT
In force
17 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 42 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:25 PM EDTThunderstorm WindHogsett, WVLarge tree branches were knocked down.
Jun 15, 1:30 PM EDTThunderstorm WindPliny, WVTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS51 KRLX 151714
SVRCRW
WVC053-079-151730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
113 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST VIRGINIA...
  PUTNAM COUNTY IN WEST VIRGINIA...

* UNTIL 130 PM EDT...

* AT 104 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTHWEST OF BUFFALO...OR ABOUT 12 MILES WEST
  OF WINFIELD...MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...ELEANOR.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:45 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 15, 10:45 AM EDT, 2 hours 28 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-152100-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 AM EDT THU JUN 15 2000

SAT PIX SHOWING CLOUDS BECOMING WIDESPREAD ACROSS THE REGION WITH
88D INDICATING AREA OF TSRA WILL LITTLE CHANGE IN INTENSITY AS IN ENTERS
NWRN FA. 12Z SURFACE ANALYSIS HAS VERY WEAK SURFACE BOUNDARY FROM
WEST OF TOL TO NEAR STL. EXPECT THIS WILL DRIFT EASTWARD AND BECOME
LESS DEFINED DURING THE DAY. MAIN FOCUS FOR TRIGGERING TSRA SHOULD
BE SHORTWAVE LIFTING OUT THROUGH WRN TN/KY ATTM. H250 JET POSITION
WILL ALSO PLACE EASTERN  HALF OF FA IN RER OF JET ALSO AIDING IN
DEVELOPMENT.

WILL LOWER TEMPS A CATEG IN THE EASTERN STRIP OF ZONES WITH LOTS OF
CLOUDS AND BASED ON MAXS FROM WEDNESDAY WITH MORE SUN.

THATS IF FOR NOW.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

NOGUEIRA

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:11 PM EDTSevere Thunderstorm WarningRLXPutnam19 min
Jun 14, 9:19 PM EDTSevere Thunderstorm WarningRLXClay, Roane26 min
Jun 15, 1:40 PM EDTSevere Thunderstorm WarningRLXGilmer20 min
Jun 15, 2:02 PM EDTSevere Thunderstorm WarningRLXRoane28 min
Jun 15, 2:15 PM EDTSevere Thunderstorm WarningRLXLewis30 min
Jun 15, 2:32 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan28 min
Jun 15, 2:38 PM EDTSevere Thunderstorm WarningRLXUpshur22 min
Jun 15, 2:47 PM EDTSevere Thunderstorm WarningRLXKanawha28 min
Jun 15, 2:52 PM EDTSevere Thunderstorm WarningRLXBarbour38 min
Jun 15, 2:56 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer34 min
Jun 15, 3:02 PM EDTSevere Thunderstorm WarningRLXBoone28 min
Jun 15, 3:07 PM EDTSevere Thunderstorm WarningRLXClay38 min
Jun 15, 3:12 PM EDTSevere Thunderstorm WarningRLXKanawha33 min
Jun 15, 3:20 PM EDTSevere Thunderstorm WarningRLXRandolph25 min
Jun 15, 3:29 PM EDTSevere Thunderstorm WarningRLXNicholas31 min
Jun 15, 3:33 PM EDTSevere Thunderstorm WarningRLXFayette27 min
Jun 15, 3:39 PM EDTSevere Thunderstorm WarningRLXBraxton, Webster21 min
Jun 15, 3:42 PM EDTSevere Thunderstorm WarningRLXUpshur33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.